Search

Indomethacin overdose

Definition

Indomethacin is a type of nonsteroidal anti-inflammatory drug (NSAID). Indomethacin overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Indocin

Poisonous Ingredient

  • Indomethacin

Where Found

  • Indocin

Symptoms

  • Eyes, ears, nose, and throat
  • Heart and blood
  • Gastrointestinal
  • Lungs and airways
  • Nervous system
  • Skin

Home Treatment

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.

If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do NOT give water or milk if the patient is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.

If the person breathed in the poison, immediately move him or her to fresh air.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See National Poison Control center .

What to expect at the emergency room

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

  • Activated charcoal
  • Laxative
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage )

Expectations (prognosis)

How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

This type of overdose is usually mild. Taking too much of this medication is not usually a problem. You may have some pain in your stomach and vomiting (possibly with blood). Very rarely it can cause severe symptoms.

References

Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. . 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 51.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.